Make a connection, ask a question, share a concern, give advice or just chat. Our message boards connect you with a community of people who understand where you’re coming from and what you’re going through.
This is my first prescription preventative. I started 25 mg. Topamax a week ago Thursday and was supposed to go to 50 mg. last Thursday. My symptoms were so severe I just couldn't do it, so upped on Sunday night instead. I'm having nausea, dizziness, fatigue, sleepiness, depression. It is some better and I don't want to give up if this is going to get better. I do have a window about 3 p.m. until 7 where I'm able to get out of bed most days and get a bit done at my desk.
So my question for those of you who experienced major initial side effects is, how long did your initial side-effects last and at what point do you feel things got mostly bearable?
That's all a very loaded question, because it's highly individual. A lot of things affect how long it might take a med to work for one person, such as metabolism, absorption issues, sensitivity to things in the med, and so on. Someone else's experience won't really mean much in trying to answer that question. Your pharmacist might have a decent "in general" kind of answer to this. I'd comment on my own experience, for what it's worth, if I had one, but I've never taken Topamax.
My topamax side effects (arm, hand, leg, and foot numbness and facial numbness/muscle twitching) never went away. I stopped taking it after 3 months. My headaches did increase when I stopped, so it must have been helping, but I just couldn't deal with the side effects. My hand numbness was so bad that I lost dexterity, which I could not tolerate. I didn't experience the mental dumbing down that some people did. One of my friends only experienced the hand and foot tingling/numbness only lasted a few days, so I just kept hoping that mine would go away, but it never did.
I agree with Droolie, it's a very individualised question but I can tell you a bit about my own experiences with Topamax... but really you should talk to a pharmacist or doctor...
When I first started taking Topamax I had intense nausea, fatigue,mental dumbing down,hand and feet numbness, dizziness,and depression. The nausea and dumbing down and dizziness went away a little bit as my body got used to the drug as I increased the dose, but with an underlying mood disorder the depression and associated symptoms did not go away but instead worsened, although I've had some change to the pattern and severity of the migraine I've had to up my other meds for my mood to counter the side effect of the depression (which we think is very likely associated with the Topamax) I still get the numbness in my hands and feet especially in the morning, and find that I get tired quite easily...
but personally I'd say if it worries you have a chat to your pharmacist for a full list of side effects and how long they should last for etc or have a chat to your GP/specialist. There are other options out there, the meds should be making you feel better not worse but they do take a wee while to build up in your system and can make you feel a bit funky to start with...
Hope you find some relief soon and that you get the answers that you want
Smile... it makes people wonder what you're thinking about
I remember having some nausea when I first started taking Topamax. I have nausea almost daily anyway with my migraines, but it was worse after starting Topamax, so I think it aggravated it. But once my body adjusted, the nausea completely went away. Even the nausea I normally have. This took about a month. I was tired while on it and felt like I was moving much more slowly. This wasn't that bad in the beginning while I was on smaller doses. I had to discontinue the medication because it eventually stopped working at each dose and I had to keep increasing it, which created more intense side effects. Finally I was on too high a dose for me to be able to tolerate. But it is important to remember that your experience may be completely different and you may want to talk to your Dr. if you are having too many side effects.
I can't say that I had any noticeable side effects when I started Topamax at 25mg. I tapered up to 100mg originally. At 75mg I began to experience noted tingling and numbness below my elbows and my knees. My friend that was on topamax for a while said her numbness went away after a couple of days so I stayed hopeful, but mine never went away. Three to four months into Topamax I decided that it just wasn't worth the side effects. They never once went away in that time.
I hope your side effects wane quickly!
My daughter tried Topamax at the starting dose you tried, years ago, and gave up on it quickly.
Last year, she tried it again, but knowing her sensitivity, started at 1/2 of a sprinkles capsule, which would be a starting dose of 7.5mg. She might have even done something smaller the first few days!
It has taken her a year to get up to 45mg. At each level, she would get some improvement, but then had to go up again in a few months.
Her biggest side effect, aside from low appetite, nausea and weight loss (and hard to tell if the nausea is from Topamax, since she had it before, with her migraines)< was depression. She actually saw a psychiatrist because at the 30mg level, her depression was a problem for a few weeks, but by the time he prescribed anything, it had lifted. I would say the depression as side effect would last 2-3 weeks, then lift completely and abruptly.
At 45mg, she experienced intolerable insomnia and has gone back down to 37.5, and looking to add something else.
But she has had 9 months of being able to go to school and accomplish what she wanted, which was not true before Topamax.
My basic point is that sometimes she rejected meds because the starting dose was too high. She has learned, with her particular sensitivity, to start much lower than most (even 10% of a normal starting dose in some cases) and then move up slowly, and she can get the benefit without the side effects over time.
I don't recall major side effects for me... just the annoying tingling in the feet/hands/face that are always there. However, a potassium supplement takes care of that.
Hello Noke0301 I just wanted to swing by and say welcome to our forum family! Our goal is to provide everyone with the information and support that we all need to manage our Migraines and/or headaches. To that end, we consider this a “safe harbor,” where nobody tries to sell us anything, and we all use “family-friendly” language so parents are comfortable letting their children read the forum with them.
Please take a few minutes to review our policies and guidelines along with the other information in the START HERE folder. For information about Migraines, a good article to begin with is Learning About Migraines - Where to Start.
I hope to see more of you around the forum, and if you have any questions, just ask and we'll do our best to help. Welcome again!
I just went from 25, to 50, to 75mg over the course of a 3 week period and then continued on the 75mg for 3 weeks. I've had tingling fairly consistently throughout.
I was feeling a bit 'manic' initially after taking it but now I actually feel quite happy - as in happier than usual!. I take Cymbalta for depression and I think something is going on, a relationship between the Topamax and the Cymbalta, which is making my mood more stable and me generally feel quite marvellous.
I'm a bit dumber than usual which is not a good thing, believe me ;o)
In the month+ since taking it, I stopped having a few of the migraines that I would 'normally' have but my cycle related ones were still there so the DR today asked me to up my dose to 100mg and then in a week go up to 150mg.... which I'm nervous about.
Maybe by this time next week I'll be some kind of gibbering wreck.
Hi, noke0301! Please add my welcome to Laura's!
I have also heard that potassium can help with topamax side effects. I tried eating several bananas throughout the day and also tried taking potassium gluconate, but neither helped my arm/leg/face numbness/tingling.
I was actually wondering this same thing. I've been taking the generic Topamax since 2/4. I started at 50mg but was still getting severe migraines so the neuro increased me to 100mg. I have not been able to sleep since the dose increase so I have decreased it to 75 mg. I am having auditory disturbances, tingling of the extremities, nausea, insomnia, and cognitive impairment. I made sure not to read the literature on the drug until I had been on it for over a week because I didn't want to know what the possible side effects were until I had monitored the changes in my body (afraid of placebo effect :-). I finally read the study information, and all of these are side effects listed. I'm trying to give it more time but I don't know how long I can deal with this.
|<Nancy Harris Bonk>|
The important thing with Topamax is a SLOW titration up on this drug. Baby steps seem to work best. We have a detailed article on Topamax dosing you can read in this link: Dosage and Tapering Topamax for Migraine Prevention
25mg usually the first week at bed, 25mg in morning and 25 mg at bed second week and so on...the article will give you more information. If you think you are going up too fast (and you may be since it is only about 2 weeks if you started on 2/4) talk to your doctor about a slower taper up. No harm in asking him.
Thank you Nancy. I will take a look at the article. I appreciate your posting the link for me.
|Powered by Social Strata||Page 1 2|